Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

July 21, 2021Teller County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 21, 2021, 2:59 PM MDT for Teller County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2021, 2:59 PM MDT (20:59 UTC)
Expired
Jul 21, 2021, 3:45 PM MDT
In force
46 min
Issued by
NWS Pueblo, CO

County Teller County, CO

The radar

The Pueblo radar (KPUX), 102 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2182 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

904 
WWUS85 KPUB 212059
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
259 PM MDT Wed Jul 21 2021
 
COZ081-212145-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
259 PM MDT Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TELLER COUNTY UNTIL
345 PM MDT...

At 258 PM MDT, Doppler radar was tracking a strong thunderstorm near
Florissant, or 26 miles west of Colorado Springs, moving southeast at
10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Florissant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3892 10508 3877 10517 3880 10533 3894 10533
      3897 10532
TIME...MOT...LOC 2058Z 292DEG 8KT 3887 10531 

$$

Heavener

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 21, 2:52 PM MDT, 7 minutes earlier.

Area forecast discussion, Jul 21, 2:52 PM MDT, 7 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
252 PM MDT Wed Jul 21 2021

.SHORT TERM...(This evening through Thursday)
Issued at 242 PM MDT Wed Jul 21 2021

Currently...

Convection has already begun over the mountains, and satellite
imagery shows a wide plume of moisture circulating into the area.
The Chalk Creek area has already been impacted by locally heavy
rainfall, and areas over the San Juans and the Sangre de Cristo
Mountains are also seeing scattered to widespread convective
activity. Flash Flood Watch remains in effect through midnight
tonight, so will continue to monitor for dangerous conditions.

Rest of today and tonight...

With plenty of mid-level moisture in place circulating around the
upper-high, showers and thunderstorms are expected to persist over
the Central Mountains and parts of the Continental Divide into
tonight. The deepest moisture under the ridge will settle over our
area through late afternoon, allowing for a modest increase in
convective activity. Current thoughts on flash flooding mainly lie
over areas on and near the Continental Divide, including the Chalk
Cliffs, Poncha Pass, and the Hayden and Decker burn scars. These
areas have seen several days on consistent rainfall over the last
few weeks, and the ground is expected to already be fairly
saturated. Several CAMs also point to some potentially stronger
storms over the northern Sangres as well. Although areas to the east
are not included in the watch, such as Teller and Fremont Counties
and parts of the I-25 corridor, these areas will still need to be
monitored as convection develops. With easterly upslope flow present
over the plains, if particularly potent storms manage to produce
enough outflow winds, an area of localized enhanced convergence
could spark some additional storms closer to the I-25 corridor, as
well as El Paso and Pueblo Counties. High temperatures today will be
close to yesterday, with mid-high 90s expected over the plains,
while the higher terrain and mountain valleys will be in the 80s.
Tonight, convection and precipitation will slowly diminish, although
a few showers could potentially last past midnight.

Tomorrow...

On Thursday, the upper-high will shift towards the four corners
region, pushing some of the moisture out of our area in the process.
This will result in making Thursday's weather similar to the last
couple of days, with sub-optimal conditions for major convective
activity and mid-level monsoon moisture trapped somewhat in place
over us. Afternoon and early evening thunderstorms will be possible
again, and the flash flooding concerns will mainly depend on which
areas get hit the hardest today. High temperatures will be mostly
similar to today, maybe a degree or two warmer over the eastern
plains.

.LONG TERM...(Thursday night through Wednesday)
Issued at 242 PM MDT Wed Jul 21 2021

Friday and Saturday...

Friday will be similar to Thursday, albeit slightly warmer, due to
the surface high expected to be over western Colorado. With the
moisture still in place, showers and thunderstorms over the
mountains will be likely once again during the afternoon and evening
hours. On Saturday, some of the ambient moisture will be absorbed
into the upper-ridge, and additional mid and low-level moisture will
be advected into the area. This will likely result in another uptick
in precipitation for Saturday afternoon and evening. Shear aloft is
still expected to be weak, which leads to more concerns of slow-
moving storms and flash flooding over parts of the higher terrain,
including the burn scars. Conditions will have to be monitored going
forward.

Sunday...

The ridge axis will stall out and potentially even retrograde to the
west slightly on Sunday, while an upper low continues to sit off of
the West Coast. This will give us a slight decrease in the potential
for convective activity, although there may still be enough moisture
in place to continue our trend of afternoon showers over the central
mountains. High temperatures for the weekend will cool down a few
degrees from Friday but will likely remain steady into the start of
next week.

Monday and onwards...

At the start of next week, the ridge axis is expected to shift to
the east, which will allow for an increased influx of monsoon
moisture into the region. This will allow for another increase in
precipitation over the area, specifically over the mountains, into
the start of next week. High temperatures are also expected to
increase slightly, with the plains potentially reaching triple
digits again by Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 242 PM MDT Wed Jul 21 2021

KALS: VFR conditions are expected over the next 24 hours, except for
later this evening when thunderstorms develop around KALS that could
drop visibilities to MVFR conditions. These thunderstorms will be
capable of brief heavy downpours and erratic outflow winds.
Thunderstorms will dissipate late this evening and winds will lessen
and become light and variable overnight and into tomorrow morning.

KCOS: VFR conditions are expected over the next 24 hours. Rain
showers, and possibly thunderstorms, will develop late this
afternoon and evening over the mountains, but should stay over the
higher terrain. While precipitation should stay west of the TAF
site, gusty outflow winds could be possible during the afternoon and
evening; otherwise, expect winds to become light and variable
overnight and into tomorrow morning.

KPUB: VFR conditions are expected over the next 24 hours. Winds will
increase in magnitude and become gusty later this afternoon, before
becoming light and variable overnight and into tomorrow morning.
Clouds will increase in coverage through the afternoon and evening
today, and maintain a steady presence over the area.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for COZ060-061-
064>068-072-073.

&&

SHORT TERM...GARBEROGLIO
LONG TERM...GARBEROGLIO
AVIATION...SIMCOE
Hazardous weather outlook, Jul 21, 11:36 AM MDT, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1136 AM MDT Wed Jul 21 2021

COZ058>089-093>099-221745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1136 AM MDT Wed Jul 21 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered to widespread rain showers and thunderstorms are likely
this afternoon along the western mountains, especially over the
high terrain of the Continental Divide. Storms will be slow
moving, and locally heavy rainfall and flash flooding will be
possible this afternoon and evening. Burn scars, such as the
Hayden Pass and Decker, will be particularly susceptible today, as
well as the Chalk Cliffs area. Main hazards of thunderstorms
today will be heavy downpours, lightning, and gusty outflow winds
up to 50 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

On Thursday and Friday, there will be a few thunderstorms
developing during the afternoon and early evening hours over the
mountains, with a storm or two possible over the plains along the
I-25 corridor during the late afternoon and evening hours. In
addition to heavy rain, cloud to ground lightning, and erratic
wind gusts up to 50 mph, and possibly some small hail will
accompany these storms.

On Saturday, scattered thunderstorms will occur over the mountains
and San Luis Valley during the afternoon and early evening, a few
thunderstorms will be possible along the I-25 corridor and over
the plains later in the evening as well. Flash flooding for the
burn scars could also occur, as storms are expected to be slow
moving with copious amounts of rainfall in a short period of time.

On Sunday, scattered thunderstorms will develop during the
afternoon over the mountainous areas, especially over the central
mountains, and a few storms could move out out over the I-25
corridor later in the evening.

On Monday and Tuesday, scattered to numerous thunderstorms will
develop over the mountains and along the I-25 corridor during the
afternoon and evening, and a few thunderstorms will also move out over
the central plains later in the evening. Flash flooding for the
burn scar areas could occur.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across the mountains of south central and southeast
Colorado this afternoon and evening.

SIMCOE/STEWARD

In the hours before

Special weather statement, Jul 21, 1:14 PM MDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Pueblo CO
114 PM MDT Wed Jul 21 2021

COZ074-075-212015-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
114 PM MDT Wed Jul 21 2021

At 113 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Stonewall, or 21 miles south of Indian Creek on the
southeastern Spring Burn Scar, moving southwest at 5 mph. These
thunderstorms have been anchored over the mountains for around 30
minutes producing moderate to heavy rain. Around 1" of radar
estimated rain has fallen. Streams under these storms may have
enhanced stream flow.

This storm will remain over mainly rural areas of southeastern
Costilla and southwestern Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3725 10525 3724 10508 3700 10512 3704 10537
TIME...MOT...LOC 1913Z 026DEG 5KT 3715 10520

KTS
Special weather statement, Jul 21, 1:21 PM MDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Pueblo CO
121 PM MDT Wed Jul 21 2021

COZ067-068-212015-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
Eastern San Juan Mountains Above 10000 Ft CO-
121 PM MDT Wed Jul 21 2021

At 120 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Chama, moving southwest at 5 mph. Around 1.5" of rain
fallen has been derived from radar. Enhanced flow in streams is
possible in the eastern San Juans in Conejos County.

Locations impacted include...
Cumbres Pass and Platoro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 10648 3714 10659 3719 10660 3723 10668
      3728 10668 3738 10666 3739 10642 3699 10637
TIME...MOT...LOC 1920Z 026DEG 5KT 3707 10651

KTS
Special weather statement, Jul 21, 2:25 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Pueblo CO
225 PM MDT Wed Jul 21 2021

COZ072-073-212100-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
225 PM MDT Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COSTILLA COUNTY
UNTIL 300 PM MDT...

At 224 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Red Wing, or 11 miles northwest of Spring Burn
Scar south of Highway 160 in Costilla county. This storm was nearly
stationary.

Penny size hail will be possible with this storm.

This storm will remain over mainly rural areas of north central
Costilla County as it slowly drifts towards Hwy 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3764 10539 3760 10532 3750 10545 3754 10552
TIME...MOT...LOC 2024Z 031DEG 2KT 3759 10539

Heavener
Special weather statement, Jul 21, 2:34 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Pueblo CO
234 PM MDT Wed Jul 21 2021

COZ067-068-212130-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
Eastern San Juan Mountains Above 10000 Ft CO-
234 PM MDT Wed Jul 21 2021

At 234 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wolf Creek Pass, or 39 miles north of Dulce, moving southwest at 5
mph. Moderate to heavy rainfall is being produced from a very slow
moving thunderstorm over the San Juan Mountains in southern Mineral
County. Rainfall rates around 1.5" an hour and around 0.75" of rain
has fallen according to radar algorithms.

Locations impacted include...
Wolf Creek Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3755 10713 3764 10699 3755 10672 3740 10672
      3739 10707 3739 10713
TIME...MOT...LOC 2034Z 041DEG 5KT 3750 10693

KTS
Special weather statement, Jul 21, 2:59 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
259 PM MDT Wed Jul 21 2021

COZ081-212145-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
259 PM MDT Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TELLER COUNTY UNTIL
345 PM MDT...

At 258 PM MDT, Doppler radar was tracking a strong thunderstorm near
Florissant, or 26 miles west of Colorado Springs, moving southeast at
10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Florissant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3892 10508 3877 10517 3880 10533 3894 10533
      3897 10532
TIME...MOT...LOC 2058Z 292DEG 8KT 3887 10531

Heavener

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:03 PM MDTSpecial Weather StatementPUBChaffee12 min
Jul 21, 2:57 AM MDTFlash Flood WatchPUBAlamosa, Chaffee, Conejos, Costilla, Custer, Fremont and 5 more19 hr
Jul 21, 1:14 PM MDTSpecial Weather StatementPUBCostilla61 min
Jul 21, 1:21 PM MDTSpecial Weather StatementPUBConejos54 min
Jul 21, 2:02 PM MDTFlash Flood Warning Considerable damage threatPUBChaffee3 hr
Jul 21, 2:25 PM MDTSpecial Weather StatementPUBAlamosa35 min
Jul 21, 2:34 PM MDTSpecial Weather StatementPUBMineral56 min
Jul 21, 3:38 PM MDTFlash Flood Warning Considerable damage threatPUBFremont2 hr
Jul 21, 3:40 PM MDTSpecial Weather StatementPUBCuster35 min
Jul 21, 3:44 PM MDTSevere Thunderstorm WarningPUBCuster33 min
Jul 21, 3:57 PM MDTSpecial Weather StatementPUBTeller48 min
Jul 21, 4:08 PM MDTFlash Flood Warning Considerable damage threatPUBCuster3 hr
Jul 21, 5:01 PM MDTSpecial Weather StatementPUBSaguache44 min
Jul 21, 5:43 PM MDTSpecial Weather StatementPUBEl Paso47 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.